Cross-Allergy Among the 6-lactam Antibiotic Agents: RESULTS part 4
Cephalosporin-Allergic Patients Risks of Prescribing Cephalosporins
Patients experiencing an allergic reaction to a particular cephalosporin should not receive that cephalosporin again. The risk of cross-reaction when a different cephalosporin is given is not known precisely, but it may be influenced by the various side chains possibly involved in the immune response. One study showed that almost half (42.3%) of patients with an immediate allergic reaction to cephalosporins were cross-allergic when skin tested to other cephalosporins (most having the same or a similar side chain), whereas the remainder (57.7%) reacted only to the culprit cephalosporin.
There appears to be less cross-allergy risk between cephalosporins than between members of the penicillin family, but the risk of cross-allergy between different cephalosporins is higher than between cephalosporins and penicillins. Skin testing with the desired cephalosporin has been suggested, although the negative predictive value is unknown.
Recommendation: Because of the unpredictable risk, a cephalosporin should not be prescribed to any patient who is allergic to another cephalosporin without skin testing to the desired cephalosporin; the desired
cephalosporin should be administered in a supervised, controlled setting.
Risks of Prescribing Penicillins
In a study of 30 patients with immediate allergy to second- and third-generation cephalosporins, 13.3% had positive results on skin testing to penicillin determinants. The incidence of cross-allergy may be higher among those with allergy to first-generation cephalosporins. Patients with a history of an immediate IgE-mediated allergy to a cephalosporin who require therapy with penicillin should undergo penicillin skin testing, as previously described. Patients who test positive should not receive penicillin without undergoing desensitization, but patients with a negative result may receive penicillin. If skin testing is not available, penicillins should be avoided in patients with an IgE- mediated reaction to cephalosporins.
Recommendation: If the patient has a history of an immediate reaction to cephalosporin, perform penicillin skin testing before prescribing a penicillin. If the result is negative, penicillin may be administered under supervision. If the result is positive, perform desensitization before prescribing penicillin.